Article

Adverse drug reactions to antiretroviral therapy (ART): an experience of spontaneous reporting and intensive monitoring from ART centre in India

Pharmacoepidemiology and Drug Safety (Impact Factor: 3.17). 03/2010; 19(3):247 - 255. DOI: 10.1002/pds.1907

ABSTRACT PurposeTo assess the nature, severity, predictability and preventability of adverse drug reactions (ADRs) and to identify risk factors for antiretroviral ADRs.Methods
Enrolled ambulatory patients were intensively monitored for ADRs. Spontaneously reported ADRs by clinicians were also included. Predictability was assessed based on history of previous exposure to the drug or literature incidence of ADRs. Preventability was assessed using Schumock and Thornton criteria and severity was assessed using modified Hartwig and Siegel scale. Bivariate analysis and subsequently multivariate logistic regression were used to identify the risk factors for ADRs. Data from spontaneous reporting was assessed using Bayesian neural network method for possible ADR signals.ResultsMonitoring by active surveillance indentified 159 (52.82%) ADRs from 400 patients. One hundred and forty-two (47.17%) reactions were spontaneously reported. Anaemia and vomiting were the most commonly observed ADRs. The ADRs were severe in 10.9% of cases. A total of 88% ADRs were definitely/probably preventable. Use of Zidovudine+Lamivudine with Nevirapine or Efavirenz, CD4 <200 cells/µl, female gender, tuberculosis and illiteracy were observed as risk factors for ADRs by bivariate analysis. Concurrent tuberculosis was the only influential risk factor for development of ADRs identified by multivariate logistic regression.Conclusion
Prevalence of ADRs in intensively monitored patients was found to be 39.7%. Tuberculosis in HIV patients is an influential risk factor for occurrence of ADRs. With the increasing access to antiretrovirals in India, ADRs to antiretrovirals require monitoring and reporting. Copyright © 2010 John Wiley & Sons, Ltd.

0 Followers
 · 
102 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The advancement and development of new drugs and treatment strategies increase the risk of unusual Adverse Events (AEs) in HIV patients. The objective of our study was to assess the incidence, types and nature of AEs in HIV positive subjects. Patients with WHO stage IV disease irrespective of the CD4 cell count, or WHO stage III disease with a CD4 cell count <350 cell/cu. Mm, or, WHO stage I or II disease with a CD4 cell count of <200 cells/cu. mm, and on prior anti-retroviral therapy for not more than six months preceding the observation date, were included in the study. After initiation of therapy, the patients were examined for the occurrence any adverse events including the type and severity, or any other abnormal laboratory findings. Causality assessment of the adverse events was done using the Naranjo's scale. Out of 327 patients studied prospectively, 43 patients developed AEs. Out of these, 23 (53.5%) were males and 20 (46.5%) were females. A total of 53 (16.21%) AEs were reported. Antitubercular drugs caused the maximum AEs (28.3%) followed by zidovudine (20.7%), nevirapine (15.0%) and efavirenz (5.6%). Stavudine, ethambutol, sulfamethoxazole and trimethoprim, and atazanavir were also responsible for 3.7% of AEs individually. Causality assessment done according to the Naranjo's scale revealed that 66.04% AEs were 'probable' and 33.96% were 'possible'. Anemia, hepatitis and dermatological adverse effects are the most common AEs. Antitubercular drugs contributed significantly for the incidence of AEs in these patients. Frequency of AEs was slightly more in males compared to females.
    Perspectives in clinical research 01/2015; 6(1):34-8. DOI:10.4103/2229-3485.148808
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Benznidazole (BZN) is the main trypanocidal drug used to treat Chagas disease and the evidence towards the beneficial use of BZN during the chronic phase of the disease will favor its use in millions of individuals. However, over than 30% of patients treated with BZN may present adverse drug reactions (ADRs) and the development of tools to identify those patients at risk is highly desirable. The present study aimed to identify predictive factors for ADRs in Chagas disease patients treated with BZN. Among 195 patients included in the study, 48.7% experienced ADRs and 31.3% ADRs that caused BZN treatment discontinuation. Overall ADRs and ADRs that caused BZN treatment discontinuation were more common among women and in those who graduated from elementary school. Overall ADRs were also less frequent among black individuals. Based on logistic regression analysis, female sex (OR 2.9; 95%CI 1.5-5.4), graduation from elementary school (OR 2.0; 95% CI 1.1-3.8), white (OR 5.0; 95%CI 1.0-24.1) and mulatto (OR 5.6; 95%CI 1.1-28.7) races were considered to predict overall ADRs and female sex (OR 2.3; 95%CI 1,2-4.3) was considered to predict ADRs that caused BZN treatment discontinuation. Graduation from elementary school also presented a tendency to predict ADRs that caused BZN treatment discontinuation (OR 1.8; CI 95% 0.9-3.6). The LR models to predict ADRs to BZN described in this study may become an important tool to assist physicians treating patients with Chagas disease with BZN in order to minimize ADRs and improve patients’ compliance. Keywords: Chagas disease; prediction models; adverse drug reactions; logistic regression
    Antimicrobial Agents and Chemotherapy 08/2014; DOI:10.1128/AAC.02842-14 · 4.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Introducción: En la Cohorte Chilena de SIDA, 15,9% de los pacientes requiere cambio de su primer esquema de TARV por toxicidad, siendo además la causa de 47% de las suspensiones de tratamiento ocurrida en los primeros meses de terapia. Objetivo: Analizar la incidencia y causalidad de las reacciones adversas a medicamentos en pacientes que inician o cambian terapia anti-retroviral. Material y Métodos: Se realizó un seguimiento para la detección de reacciones adversas a medicamentos a 92 pacientes que iniciaron o cambiaron tratamiento anti-retroviral en un período comprendido entre mayo y julio del 2011. Resultados: 75% (n: 69) de los pacientes presentó al menos un evento adverso. De las 76 reacciones adversas a medicamentos detectadas, las más frecuentes fueron: diarrea (21,1%; n: 16) e hiperbilirrubinemia (19,7% n: 15). El 85,9% de las notificaciones se calificó según su gravedad; obtuvo una toxicidad grado 1 en 34,1%; 32,9% grado 2; 9,4% grado 3 y 3,5% grado 4. Sólo 22 pacientes (31,8%) requirieron un cambio de tratamiento, las causas más frecuentes de cambio fueron: anemia por AZT (45,4%; n: 10) y diarrea asociada al uso de LPV/r (27,3%; n: 6). Conclusión: El conocimiento de la real incidencia de estas reacciones adversas a medicamentos puede ayudar a los equipos tratantes para un adecuado control y manejo de éstos en el paciente, con el fin de evitar un cambio anticipado de TARV. Es fundamental conformar un equipo multidisciplinario que incluya al químico farmacéutico para una adecuada farmacovigilancia.
    Revista chilena de infectologia: organo oficial de la Sociedad Chilena de Infectologia 10/2013; 30(5):507-512. DOI:10.4067/S0716-10182013000500007 · 0.50 Impact Factor